Bisoprolol / Apixoban - lower back ache / p... - AF Association

AF Association

24,244 members29,305 posts

Bisoprolol / Apixoban - lower back ache / persistent cough?

AP224 profile image

I was diagnosed with AF earlier this year. I opted for a catheter ablation which I had in August. I was prescribed Bisoprolol 2.5 mg and Apixiban which I started taking in April prior to the ablation. Over the last 4-5 month I experienced lower back ache and a persistent cough. I have made several visits during this time to an Osteopath for my back but nothing he did made any difference. 2 weeks ago I was told I could stop taking my medication. Since then my back has improved and my cough has disappeared. I recognise everyone will react differently to their medication but was curious to hear if anyone else had experienced similar symptoms.... I hope that the ablation will be successful but if for any reason I need to return to medication I will seriously consider alternative options.

18 Replies

re Bisoprolol. I also take 10 mg morning and 1.5 mgs at night. I too get a persistant cough and joint pains. Thought the cough may be Barretts Oesophagus which is acididy in stomach and possibly arthritis in the bones. But one day I forgot to take my bisoprolol and didn't have any symptoms that day! I also have had really bad depression! A friend of mine on Bisoprolol sad she also felt "tense" I would love to hear other AF patients views on Bisoprolol thanks.

I came off Bisoprolol a couple of months ago after two years on the lowest dose. During those two years I endured the most excruciating overnight leg and foot pains imaginable...the pains were sometimes relentless, and very debilitating. It was only when I stopped the Bisoprolol that the pains stopped...I hadn’t been aware that the medication was probably causing the pains. I now assume it was.

I am on Apixaban, Sacubitril/Valsartan, have pacemaker was put on bisoprolol 6 months ago have cold feet now cough Dr going to wean me off. Was put on Amiodarone 2 years ago nearly killed me. It pays to get a second opinion when you get side effects or feel unwell research research.

I couldn’t tolerate Bisoprolol- hated it & reacted very badly to it so I know have a red alert on my medical records that I shouldn’t ever be given it.

Lynnsj63 profile image
Lynnsj63 in reply to CDreamer

Hi, Do you mind me asking what happened to you whilst taking biso. I have been on this drug for a few months and am so tired, lethargic, low mood, back pain, eye pain and headaches. Thank you for any advice that you can give.

CDreamer profile image
CDreamer in reply to Lynnsj63

All of the above but I also had an underlying autoimmune condition, unkown at that time, condition which Biso, amongst others, exacerbated. Biso is on a list of drugs which is known to exacerbate certain conditions.

At one point my local cardiology department refused to treat me as I refused to take the drugs (before ablation was available) and I had a stand against a cardiologist whilst in the Acute Cardiac Unit refusing to take Bisoprolol because I knew from experience it would make me worse, not help.

I then realised that sometimes the patient knows more than the doctor if we learn to trust our body but having to stand your ground against doctors who won’t listen is not for the feint hearted!

Lynnsj63 profile image
Lynnsj63 in reply to CDreamer

Oh my goodness, what a battle you have had but well done for standing your ground! Sorry you had to go through all that whilst you were in ACU! What do you take instead of Biso? I am also finding it harder to loose weight. I am due to see my cardiologist soon so will be ready with my queries. Thanks for your help and hope you are well now. x

CDreamer profile image
CDreamer in reply to Lynnsj63

Putting on weight was also an issue. I don’t take anything other than anticoagulants as my EP tells me there isn’t an issue with my HR going high - it rarely goes more than 170 now in arrythmia - for shorter periods. I have a Pacemaker as I have had some complications with the QRS interval and occasional bradycardia.

Lynnsj63 profile image
Lynnsj63 in reply to CDreamer

Thanks. I will talk to my cardiologist and ask to change my meds. Keep well and thanks for your advice.

It doesn’t suit me either

Had back pain with Apixaban and Riveroxaban so am on Warfarin. Bisoprolol was a no no as well, couldn’t stand up and dizzy on lowest dose.

Sticking to Flecainide.

Suebo2 profile image
Suebo2 in reply to TenorJK

Are you sure that the back pain was due to apixaban and rivaroxaban. I’ve not heard of this before. Could it have been the bisoprolol? .

TenorJK profile image
TenorJK in reply to Suebo2

Definately not Bisoprolol as I stopped that years ago. Apixaban had bad back pain after 2 weeks so changed to Riveroxaban and exactly 2 weeks to the day had very bad backpain and had to have antibiotics. I wouldn’t try any more so went on Warfarin have been fine. Xx

I too have problems with bisoparol I was put on 10mg but couldn’t tolerate it so it’s been reduced to 7.5mg which I now take at night so I can sleep through the effects but the drs don’t want to know and the cardiologist has discharged me I have a cough and the snuffles persistently but they are not interested

Bisoprolol was prescribed for me at 10mg per day and i split it into 5mg morning and night. Initially it helped with my pAF but the side affects were horrendous. Swollen ankles, awful nightmares, bad itchy rash, feelings of despair. Following on from another's advice on the forum and after much pushing and shoving of my GP and Cardiologist (who insisted one beta blocker was very much the same as another ) I tried Nebivolol at 5mg per day and have not looked back since. All the former symptoms have gone and my AF has dropped to three or four episodes per year. Also I know most of the triggers for it now i.e. too much food late in the evening, emotional stress, physical stress,etc . This all helps keep it at bay however I still have times when I forget about it and do something like I used to because I feel so well and then the dreaded visitor of fibrillation wakes me in the small hours and i know will not leave me for the next 6 to 24 hours!!😢

Alemo27 profile image
Alemo27 in reply to reinaway

Usualy I am taking 2.5 mg of bisoprolol only as PRN to stop AFIB. Having normal BP I don't want to lower more, feel weak , and experience other side effects.

But if 2.5 mg don't help fast, I take another 2.5 mg.

Very occasional smal portion of Flecidiane stop immediately.

Of course, in age of 80/ 155lb/proper diet, I try not to trigger AFIB.

But so many factors in life, that is not easy to control.

Eliquis I take twice a day to prevent strokes. But I wander if except possible bleeding, may it provoke arrhythmias? Perhaps it is time to switch to aspirin or???

No other med. vitamin D, Magnezium citrate for night.

Bisoprolol 2.5mg triggered both an asthma attack which meant 2 days in hospital, plus urticaria. It appears that it altered the pH of my skin . I can no longer tolerate acidic foods, e.g. tomatoes, oranges, citric fruit, without coming out in painful rashes. I take up to 4 antihistamines daily.

I was weaned off Bisoprolol by

my GP.

Im having back and neck pain off 1.25 mg, I've had enough of reactions to so called medicine and im contemplating suicide as my only way out, how can doctors prescribe so called medicine that harms after taking the hippocratic oath to do no harm!!! I've had enough!!!

You may also like...